Thunderstorm Wind, Alleghany
- When
- July 3, 12:00 PM EST
- Where
- Alleghany County, Covington City
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $20,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.783, -79.983
Thunderstorms developed in advance of an approaching cold front. Some of these became severe producing damaging winds that felled trees in several locations.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorms developed in advance of an approaching cold front. Some of these became severe producing damaging winds that felled trees in several locations. One tree fell on a church in Dillwyn, Buckingham County, causing minor damage. Other damaging winds blew a roof off a business along Route 460 in northeast Montgomery Co VA near Elliston. This same roof grazed the vehicle of a passing motorist.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 3, 9:40 AM EST, 2 hours 20 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 1040 AM EDT MON JUL 3 2006 .SHORT TERM /REST OF TODAY/... ISOLATED SHOWER TRACKED FROM BLUEFIELD TO CHATHAM AND HAS NOW DISSIPATED. MSAS IS SHOWING LOWEST LIFTED INDEX VALUES FROM BLUEFIELD THROUGH YADKIN COUNTY NORTH CAROLINA. CONVECTIVE AVAILABLE POTENTIAL ENERGY SHOULD BE IN THE 1600-2600 J/KG RANGE TODAY. SO ENOUGH INSTABILITY FOR ISOLATED TO WIDELY SCATTERED THUNDERSTORMS THIS AFTERNOON. ONLY MINOR CHANGES TO MAXIMUM TEMPERATURES AND CHANCE OF RAIN THIS AFTERNOON. NO OTHER CHANGES AT THIS TIME. && .PREV DISCUSSION... (ISSUED 633 AM EDT MON JUL 3 2006) AVIATION... LOOK FOR WIDELY SCTD CONVECTION TODAY...MAINLY THIS AFTERNOON AND EARLY THIS EVENING...AFTER THE PATCHY MVFR FOG BURNS OFF. LWB WILL SEE THE BEST PROBABILITY OF TSTM ACTIVITY TODAY AND AGAIN TNGT AS THEY WILL BE CLOSER TO THE MOISTR AND DYNAMICS TRACKING THRU THE OHIO VALLEY. OTHERWISE LK FOR VFR CONDS AND FOG CONDITIONS TNGT SIMILAR TO THIS MORNINGS. PREV DISCUSSION... (ISSUED 303 AM EDT MON JUL 3 2006) SHORT TERM /TODAY THROUGH THURSDAY/... ZONAL FLOW CONFINED MAINLY TO THE NORTHERN TIER OF THE U.S. THIS MORNING WILL GRADUALLY SHIFT SOUTH OVER THE NEXT COUPLE DAYS AS A TRANSITION OCCURS TO A WESTERN RIDGE AND EASTERN TROF. A STATIONARY FRONT STRETCHING FROM NEW ENGLAND TO THE CENTRAL PLAINS WILL ALSO DROP DOWN INTO THE FCST AREA AS THE EASTERN TROF DEEPENS. INSTABILITY AND MOISTR WILL INCREASE SLOWLY OVER THE NEXT 48 HOURS AS WEAK SHORTWAVES SLIDE BY TO OUR NORTH HELPING TO DIG OUT THE EASTERN TROF AND PUSH THE FRONT SOUTH. CONVECTION WILL REMAIN SCTD/WIDELY SCTD UNTIL LATE TUE NIGHT AND WED WHEN THE FRONT FINALLY MOVES INTO THE WESTERN PORTIONS OF THE FCST AREA AND THEN PUSHES SOUTHEAST EAST OF THE MTNS. THE FRONT WILL TEND TO STALL IN THE AREA WED NIGHT INTO THUR AS A FINAL/LARGE WAVE DROPS INTO THE TROF. AS A RESULT RAINFALL COULD PERSIST OVER PORTIONS OF THE AREA DURING THIS TIME WITH THE POTENTIAL OF HEAVY RAINFALL AMOUNTS. ONCE THIS FRONT MOVES EAST OF THE FCST AREA SOMETIME ON THURSDAY...A PERIOD OF DRY WEATHER (AND RATHER COOL TO START) COULD LAST WELL INTO EARLY NEXT WEEK AS A LARGE RIDGE BUILDS OVER THE PLAINS AND MIDWEST. PREV DISCUSSION... (ISSUED 120 AM EDT MON JUL 3 2006) AVIATION... AFTERNOON HAZY WILL LEAD TO MVFR FOG DEVELOPING BY SUNRISE. FOG TO LIFT SHORTLY AFTER SUNRISE WITH HAZY BUT VFR CONDITIONS EXPECTED DURING THE DAY. FRONTAL BOUNDARY IN THE OHIO RIVER VALLEY TO SINK SLOWLY TO THE SOUTH OVER THE NEXT FEW DAYS. WAVES TRACKING ALONG THIS BOUNDARY AND BULK OF CONVECTION SHOULD STAY TO THE NORTH. SOME STRAY STORMS TRACKING ALONG THE FRONTAL BOUNDARY MAY CLIP NORTHERN RNK CWA. HOWEVER...I THINK ANY CONVECTION THAT DOES DEVELOP WILL BE ISOLATED PULSE LATE IN THE AFTERNOON AND EARLY EVENING. PREV DISCUSSION... (ISSUED 916 PM EDT SUN JUL 2 2006) SHORT TERM /REST OF TONIGHT/... SOME ISOLATED LATE AFTERNOON DEEP CONVECTION PRODUCED WIND DAMAGE WEST OF MARION...ALONG WITH LARGE HAIL. DID NOT GET ANY REPORTS FROM THE STORM EAST OF DANVILLE. THE MARION STORM WAS A CLASSIC PULSER AND EVEN SHOWED SEVERAL VOLUME SCANS OF MID LEVEL RADIAL CONVERGENCE WHICH IS INDICATIVE OF DOWNBURST WINDS. CONVECTIVE THREAT HAS PRETTY MUCH ABATED FOR OUR CWA AS LOSS OF HEATING IS STEERING US TOWARD STABILIZATION OF LOWER ATMOSPHERE. SOME DEEP CONVECTION LIKELY TO CONTINUE IN THE FAST WESTERLY FLOW NORTH OF THE CWA...BUT THREAT SHOULD REMAIN NORTH OF I64. AN OLD OUTFLOW MAY TRIGGER A RENEGADE SHOWER DURING THE OVERNIGHT...BUT THREAT 10 PERCENT OR LESS...AND NOT WORTHY OF INCLUSION IN THE GRIDS OR ZFP. MODIFIED THE SKY GRIDS TO ADD A FEW MORE TENTHS OF SKY COVER IN THE NORTHEASTERN CWA. UPPER FLOW IS OUT OF THE NORTHEAST WHICH WILL RESULT IN AN INCREASE IN DEBRIS CLOUD BEING BLOWN OUR WAY FROM THE DEEP CONVECTION OVER NRN VA. PREV DISCUSSION... (ISSUED 735 PM EDT SUN JUL 2 2006) AVIATION...UPDATED. VFR CONDITIONS WITH ISOLD MVFR CONDITIONS IN CONVECTION AND FOG. KLWB HAS THE BEST CHANCE FOR A THUNDERSTORM WITH THE SHORTWAVE DROP SOUTH OUT OF THE OHIO VALLEY. MVFR FOG AND HAZE ARE EXPECTED AT KLYH AND KDAN OVERNIGHT. IFR CONDITIONS ARE POSSIBLE AT KLWB...BUT HIGH CLOUDINESS MAY HINDER FOG DEVELOPMENT OVERNIGHT INTO MONDAY. WIDELY SCATTERED SHOWERS AND THUNDERSTORMS MAY DEVELOP MONDAY AFTERNOON ESPECIALLY IN THE WESTERN MOUNTAINS. PREV DISCUSSION... (ISSUED 247 PM EDT SUN JUL 2 2006) SHORT TERM /TONIGHT THROUGH WEDNESDAY/... CONVECTION FIRING EARLIER TODAY THAN SATURDAY...AND AGAIN LEE OF THE NC BLUE RIDGE AND ACROSS SE WV/HIGHLANDS. ISOLATED CONVECTION SHOULD WANE BY 23Z SIMILAR TO YESTERDAY. FORECAST CHALLENGE WILL BE PICKING OUT INDIVIDUAL SHORTWAVES MOVING ALONG WESTERLY FLOW...AND HOW FAR SOUTH THIS WILL SEND ANY CONVECTIVE SYSTEMS. SIMILAR THINKING AS YESTERDAY...IN KEEPING THE MCS MOVING ACROSS THE SRN GTLAKES INTO PA. WIND FLOW AND RIPPLE WITH THE SHORTWAVE MAY BRING SOME OF THIS CONVECTION SOUTH TOWARD THE GREENBRIER VALLEY LATE TONIGHT/MONDAY MORNING...BUT AGAIN...POPS ARE LOW. LATER IN THE DAY...SHOULD SEE INCREASED LIFT ON WEST WINDS...WITH SCATTERED/ISOLATED TSRA IN THE FAR WEST DURING THE AFTN. THINKING 12Z GFS OVERDONE WITH BULLSEYE VORT...A LA FEEDBACK ISSUES. ANOTHER ISSUE MONDAY WILL BE HOT TEMPS...BUT DEWPOINTS SHOULD BE WHERE THE HEAT INDEX WILL ONLY APPROACH 100 DEGREES OUT EAST OF LYH AND DAN. LOOKING AGAIN AT CONVECTION WANING DURING EARLY MONDAY EVENING...BUT WILL KEEP SLIGHT CHANCE OVERNIGHT IN THE FAR NW CWA...AS FRONTAL BOUNDARY SAGS FURTHER SOUTH INTO THE OH VLY. TUESDAY WILL BE A BETTER DAY FOR THUNDERSTORM CHANCES AS 8H THETA E RIDGE SETS UP ACROSS THE AREA...W-E. WESTERLY FLOW MAY AGAIN HAMPER DEVELOPEMENT IN LEE OF THE MTNS...SO EXPECT HIGHEST POPS IN THE FAR WEST AGAIN...AND COULD SEE ANOTHER MAX IN THE LEE TROUGH IN THE PIEDMONT. UPPER TROUGH BEGINS PUSHING THE FRONT FURTHER SOUTH TUESDAY NIGHT...WITH PLENTY OF ENERGY/MOISTURE TO KEEP POPS GOING ALL NIGHT TUESDAY. BEST CHANCE OF TSRA STILL APPEARS TO BE IN THE WED TIME FRAME. COULD SEE SEVERAL MCS/S TRAVERSING THE FRONT MID WEEK. WITH MORE CLOUDS AROUND...AT LEAST HIGHER LEVEL CIRRUS FROM UPSTREAM CONVECTION...TEMPS TUE WILL NOT BE AS WARM...THEN BETTER CHANCE OF RAIN WEDNESDAY WILL KEEP TEMPS DOWN IN THE 80S. LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... CONTINUING WITH THE ECMWF/ENSEMBLES THROUGH THE EXTENDED LEADS TO SOLUTION CLOSE TO YESTERDAY...WHERE COLD FRONT WILL BACKDOOR THROUGH THE AREA THURSDAY...WITH LINGERING CHANCES INTO THURSDAY EVENING IN THE SOUTH. UPPER TROUGH IS PROGRESSIVE...SO EXPECT DRY WX FRI-SUN...WITH SEASONAL TEMPS...WARMING AGAIN TOWARD SUNDAY AS WE GET ON THE BACK SIDE OF HIGH PRESSURE. AVIATION... NO CHANCE OF PRECIPITATION HAS BEEN ADDED TO THE TAFS FOR THIS AFTERNOON SINCE COVERAGE IS EXPECTED TO BE MINOR. SHORT WAVE COMING THROUGH THE OHIO VALLEY TONIGHT WILL BRING A CHANCE OF THUNDERSTORMS TO LWB DURING THE EARLY MORNING AND WILL SPREAD VFR CEILINGS ACROSS THE NORTHERN COUNTY WARNING AREA AFTER 06Z. MVFR FOG AND HAZE ARE EXPECTED AT LYH AND DAN AGAIN TONIGHT BUT THE CEILINGS AT LWB WILL PREVENT VISIBILITIES GETTING VERY LOW DURING THE EARLY MORNING. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && AMS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 429 AM EDT MON JUL 3 2006 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-040830- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 429 AM EDT MON JUL 3 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A COLD FRONT IS EXPECTED TO STALL OVER THE REGION AROUND MIDWEEK WHICH COULD LEAD TO SIGNIFICANT RAINFALL OVER PORTIONS OF THE FORECAST AREA. SOME LOCATIONS COULD ENCOUNTER FLOODING ISSUES ONCE AGAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The Roanoke radar (KFCX), 88 km away, was scanning. The volume nearest the first event began at 17:00 UTC.
7 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522262, 5522260, 5522256, 5522263, 5522261, 5522257, 5522258, 5522259.